Waterloo Regional Police take extra precautions to avoid drug exposure during investigations: Inspector
'Even just the tiniest amount of that drug can be very dangerous,' Insp. Dave Bishop says
Local police officers are taking more precautions during drug seizures and when helping those who have overdosed because of the dangers involved in even inadvertently touching certain drugs, the head of Waterloo Regional Police's strategic and tactical services division says.
- Police warn about powdered fentanyl in Waterloo Region
- Fentanyl crisis coming to Ontario, police and community groups warn
- Waterloo, Guelph men charged in drug bust
"We've had to do some significant changes even just within our own service here in regards to the handling of those drugs once they're seized just because of the relative danger of them," Insp. Dave Bishop told CBC News.
Drugs like heroin and meth are being mixed with the powerful opioid fentanyl at an increasing rate and Bishop said even just touching the drug can cause an adverse reaction in officers.
"EMS has the same concerns, too, as they're coming across overdoses and that sort of thing because even just the tiniest amount of that drug can be very dangerous as far as handling, ingestion, even skin contact, so it's really changing some things here," he said.
The RCMP released a video earlier this month warning about the dangers first responders face when it comes to fentanyl.
"The danger this drug presents to all Canadians cannot be overstated," RCMP Commissioner Bob Paulson said in a release. "It's spreading across the country, leaving a trail of misery and death, and first responders and the public need to know that even being near it can make you sick, or worse."
The video tells the story of Const. Rob Dupuis in Kamloops, B.C., who found a man slumped over the steering wheel of his vehicle.
The man was arrested, Dupuis put him in the cruiser and then went back to search the vehicle.
"I noticed there was a bit of a chemical smell," Dupuis said. He started to feel lightheaded and nauseous, so he asked the man what he had in the car and the man said it was fentanyl.
Dupuis had a urine test and it found he had trace opioids in his system.
"The traffic stop is one of the most dangerous things that we'll ever do in our career because of the unknown. Now adding fentanyl to the mixture, you're stopping a vehicle and you think it's drugs and you're looking at it and you go, 'Oh wow, that looks like cocaine or heroin,' you just don't know anymore," he said.
Const. Dawn Adams of Kelowna RCMP had a similar story. A folded piece of paper fell on the floor and when she opened it, "it basically exploded white powder in my face."
"It was a feeling of helplessness, too. Very unnerving for a police officer," she said. "That unsafe drug is out there and it takes you a second to be exposed."